Skip to main content Accessibility help
×
Home

Entropy maximization and the busy period of some single-server vacation models

  • Jesus R. Artalejo (a1) and Maria J. Lopez-Herrero (a2)

Abstract

In this paper, information theoretic methodology for system modeling is applied to investigate the probability density function of the busy period in M/G/1 vacation models operating under the N-, T- and D-policies. The information about the density function is limited to a few mean value constraints (usually the first moments). By using the maximum entropy methodology one obtains the least biased probability density function satisfying the system's constraints. The analysis of the three controllable M/G/1 queueing models provides a parallel numerical study of the solution obtained via the maximum entropy approach versus “classical” solutions. The maximum entropy analysis of a continuous system descriptor (like the busy period) enriches the current body of literature which, in most cases, reduces to discrete queueing measures (such as the number of customers in the system).

Copyright

References

Hide All
[1] Abate, J. and Whitt, W., Numerical inversion of Laplace transforms of probability distributions. ORSA J. Comput. 7 (1995) 3643.
[2] Artalejo, J.R., G-networks: A versatile approach for work removal in queueing networks. Eur. J. Oper. Res. 126 (2000) 233249.
[3] Artalejo, J.R., On the M/G/1 queue with D-policy. Appl. Math. Modelling 25 (2001) 10551069.
[4] Balachandran, K.R. and Tijms, H., On the D-policy for the M/G/1 queue. Manage. Sci. 21 (1975) 10731076.
[5] B.D. Bunday, Basic Optimization Methods. Edward Arnold, London (1984).
[6] Doshi, B.T., Queueing systems with vacations - A survey. Queue. Syst. 1 (1986) 2966.
[7] El-Affendi, M.A. and Kouvatsos, D.D., A maximum entropy analysis of the M/G/1 and G/M/1 queueing systems at equilibrium. Acta Inform. 19 (1983) 339355.
[8] Falin, G.I., Martin, M. and Artalejo, J.R., Information theoretic approximations for the M/G/1 retrial queue. Acta Inform. 31 (1994) 559571.
[9] Gakis, K.G., Rhee, H.K. and Sivazlian, B.D., Distributions and first moments of the busy period and idle periods in controllable M/G/1 queueing models with simple and dyadic policies. Stoch. Anal. Appl. 13 (1995) 4781.
[10] Gelenbe, E., Product-form queueing networks with negative and positive customers. J. Appl. Prob. 28 (1991) 656663.
[11] Gelenbe, E., G-networks: A unifying model for neural and queueing networks. Ann. Oper. Res. 48 (1994) 433461.
[12] E. Gelenbe and R. Iasnogorodski, A queue with server of walking type (autonomous service). Annales de l'Institut Henry Poincaré, Series B 16 (1980) 63–73.
[13] Guiasu, S., Maximum entropy condition in queueing theory. J. Opl. Res. Soc. 37 (1986) 293301.
[14] Heyman, D., The T-policy for the M/G/1 queue. Manage. Sci. 23 (1977) 775778.
[15] L. Kleinrock, Queueing Systems, Volume 1: Theory. John Wiley & Sons, Inc., New York (1975).
[16] Kouvatsos, D.D., Entropy maximisation and queueing networks models. Ann. Oper. Res. 48 (1994) 63126.
[17] Levy, Y. and Yechiali, U., Utilization of idle time in an M/G/1 queueing system. Manage. Sci. 22 (1975) 202211.
[18] Nelder, J.A. and Mead, R., A simplex method for function minimization. Comput. J. 7 (1964) 308313.
[19] W.H. Press, S.A. Teukolsky, W.T. Vetterling and B.P. Flannery, Numerical Recipes in Fortran, The Art of Scientific Computing. Cambridge University Press (1992).
[20] Shore, J.E., Information theoretic approximations for M/G/1 and G/G/1 queuing systems. Acta Inform. 17 (1982) 4361.
[21] Tadj, L. and Hamdi, A., Maximum entropy solution to a quorum queueing system. Math. Comput. Modelling 34 (2001) 1927.
[22] H. Takagi, Queueing Analysis. Vol. 1–3, North-Holland, Amsterdam (1991).
[23] Teghem Jr, J.., Control of the service process in a queueing system. Eur. J. Oper. Res. 23 (1986) 141158.
[24] Wagner, U. and Geyer, A.L.J., A maximum entropy method for inverting Laplace transforms of probability density functions. Biometrika 82 (1995) 887892.
[25] Wang, K.H., Chuang, S.L. and Pearn, W.L., Maximum entropy analysis to the N policy M/G/1 queueing systems with a removable server. Appl. Math. Modelling 26 (2002) 11511162.
[26] Yadin, M. and Naor, P., Queueing systems with a removable server station. Oper. Res. Quar. 14 (1963) 393405.

Keywords

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed